Kansas, 2021

Hail in Kansas, September 7, 2021

September 7, 2021 · NWS ICT · 1 event in 1 county or zone

A cold frontal boundary moved southeast across the area during the afternoon of September 8th, 2021. As the front moved southeast, an isolated supercell developed across Montgomery county, Kansas and produced quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A cold frontal boundary moved southeast across the area during the afternoon of September 8th, 2021. As the front moved southeast, an isolated supercell developed across Montgomery county, Kansas and produced quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 7, 5:20 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 7, 5:20 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
620 PM CDT Tue Sep 7 2021

.SHORT TERM...(This evening through Friday night)
Issued at 245 PM CDT Tue Sep 7 2021

After the slight chances for late day convection as mentioned
above along the cold front in southeast Kansas, much drier and
somewhat cooler air will advect south across Kansas tonight
through Wednesday. Surface high pressure drifting south from the
northern Plains into mid-America will influence our weather thru
Thursday. Much warmer southerly low level return flow by Thursday
afternoon will support temperatures closer to 90F again across
central Kansas. The upper ridge over the western conus will slide
eastward across the Rockies into the high Plains during Friday.
This will support much warmer temperatures well into the 90s
across central and southeast Kansas.

Darmofal

.LONG TERM...(Saturday through Tuesday)
Issued at 245 PM CDT Tue Sep 7 2021

An upper trof moving from the Pacific Northwest eastward along
the northern tier of states looks to flatten the upper ridge over
the weekend. This may allow a weak cold front to slip as far south
as northern Kansas, before retreating north again by early
Monday. There is still enough spread among the medium range
operational models and ensemble solutions into early next week
with the regard to the mean flow and any potential for a
significant cool down or precip chances, which looks doubtful at
this time. So will keep the forecast dry with temperatures above
climo.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 619 PM CDT Tue Sep 7 2021

VFR conditions are expected for the most locations over the next 24
hours. The only exception will be along a sharp cold front currently
moving across southern and southeast KS. Isolated convection may
develop along the front primarily for areas east of the KS Turnpike
along a pre-frontal trough.  If a storm can get going and affect the
KCNU taf sight, some MVFR vsbys may occur with the TSRA.  For now,
uncertainty on KCNU being affected by a storm is high, so will only
mention a VCTS at KCNU for a few hours this evening.

The cold frontal boundary will push into nrn OK in the next few
hours bringing the storm chances to an end, with north winds
dominating the pattern into Wed.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    60  86  59  91 /  10   0   0   0
Hutchinson      57  86  57  91 /   0   0   0   0
Newton          57  85  57  90 /   0   0   0   0
ElDorado        57  85  56  89 /  10   0   0   0
Winfield-KWLD   59  86  58  91 /  20   0   0   0
Russell         54  86  56  92 /   0   0   0   0
Great Bend      55  86  58  92 /   0   0   0   0
Salina          56  86  57  91 /   0   0   0   0
McPherson       56  85  56  90 /   0   0   0   0
Coffeyville     59  86  57  89 /  30   0   0   0
Chanute         58  85  56  87 /  30   0   0   0
Iola            57  84  56  85 /  20   0   0   0
Parsons-KPPF    58  85  56  88 /  30   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...Ketcham
Hazardous weather outlook, Sep 7, 2:21 PM CST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
321 PM CDT Tue Sep 7 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
321 PM CDT Tue Sep 7 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Widely scattered thunderstorms are expected this evening across the
southern Flint Hills and southeast Kansas. The strongest storms
will be capable of producing down-burst wind gusts to 65 mph and
large hail up to half-dollar size.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Sep 7, 5:55 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
655 PM CDT Tue Sep 7 2021

KSZ095-099-080030-
Montgomery KS-Wilson KS-
655 PM CDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of southern Wilson and
northern Montgomery Counties through 730 PM CDT...

At 655 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Elk City, or 9 miles west of Neodesha, moving
southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Independence, Neodesha, Elk City, Sycamore, Elk City Lake and Elk
City State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3732 9596 3750 9586 3746 9553 3739 9553
      3738 9552 3714 9572
TIME...MOT...LOC 2355Z 305DEG 15KT 3739 9585

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

METZGER
Special weather statement, Sep 7, 6:30 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
730 PM CDT Tue Sep 7 2021

KSZ096-099-100-080100-
Montgomery KS-Labette KS-Neosho KS-
730 PM CDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of northern Labette,
southwestern Neosho and northeastern Montgomery Counties through 800
PM CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cherryvale, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Parsons, Cherryvale, Altamont, Mound Valley, Labette, Lake Parsons,
Parsons Tri City Airport, Dennis and Big Hill Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3713 9520 3727 9563 3738 9559 3739 9553
      3744 9552 3738 9510
TIME...MOT...LOC 0030Z 286DEG 24KT 3734 9551

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

METZGER
Special weather statement, Sep 7, 6:40 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
740 PM CDT Tue Sep 7 2021

KSZ096-100-080115-
Labette KS-Neosho KS-
740 PM CDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of northeastern Labette
and southeastern Neosho Counties through 815 PM CDT...

At 740 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Paul, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
St. Paul and South Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3745 9531 3758 9515 3754 9509 3739 9509
      3738 9508 3722 9508
TIME...MOT...LOC 0040Z 313DEG 24KT 3746 9517

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

METZGER
Special weather statement, Sep 7, 6:59 PM CST, 1 minute before
Special Weather Statement
National Weather Service Wichita KS
759 PM CDT Tue Sep 7 2021

KSZ096-100-080130-
Labette KS-Neosho KS-
759 PM CDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of northeastern Labette
and southeastern Neosho Counties through 830 PM CDT...

At 759 PM CDT, Doppler radar was tracking a strong thunderstorm near
Parsons, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Parsons, Oswego, Altamont and Labette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3719 9540 3741 9529 3743 9509 3739 9509
      3738 9508 3735 9507 3708 9507
TIME...MOT...LOC 0059Z 285DEG 36KT 3730 9524

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

METZGER

The radar

The Tulsa radar (KINX), 105 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Montgomery

When
September 7, 7:00 PM CST
Where
Montgomery County, 4.1 mi SSW of Indepdence Arpt
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.100, -95.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980444.